Even if taken as prescribed, it is possible to develop a dependence on Klonopin (clonazepam) within just a couple of weeks. When a person becomes dependent on a drug, they will experience withdrawal symptoms when they attempt to lessen or stop taking the medication.
According to an article published in Therapeutic Advances in Psychopharmacology, when taking benzodiazepines like Klonopin, it can result in physical dependence and tolerance. After a period of 1 to 6 months of use, abruptly stopping benzodiazepines can result in severe withdrawal symptoms, such as life-threatening seizures, delirium, and death. Additionally, since these drugs impact brain activity, discontinuing use can result in disturbances in the brain, which can result in seizures, psychosis, and suicidal thoughts or actions.
Additionally, benzodiazepines should not be withdrawn abruptly because there is a risk of epileptic fits or a person can become confused or experience paranoid psychosis. Therefore, doctors typically recommend that patients who are on benzodiazepines like Klonopin taper off the medication in order to avoid the potentially life-threatening withdrawal symptoms.
How to Get Off Klonopin Without Withdrawal
The best way to get off Klonopin is through a taper. A taper is gradually decreasing the amount of a drug taken over time. This enables a person’s body and brain to get used to not having as much of the drug in its system and learn to function without it again.
When tapering off Klonopin it’s important to note that the Klonopin withdrawal schedule will be different for everyone. The best way to get off Klonopin without experiencing withdrawal symptoms is to enlist the help of your family physician or enroll in either an inpatient or outpatient rehabilitation clinic. Either your family physician or a rehab clinic will start your detox process by creating an individualized taper. The slower the taper process, the less intense withdrawal symptoms will likely be. It is never recommended that a person adjusts their dosage without first speaking with their doctor or a trained medical professional.
How to Taper Off Klonopin
How to wean off Klonopin? According to the Presbyterian Healthcare Services, the Klonopin taper schedule needs to be individualized and should focus on factors such as lifestyle, personality, environmental stressors, reasons for taking the medication, and amount of personal and clinical support a person receives. The article mentioned that a successful taper will involve many factors such as duration, dosage, monitoring, medications used to treat or prevent withdrawal symptoms, and alternative treatments.
The duration of a taper depends on how long a person was using Klonopin. If a person was using the medication for less than 3 months then they can taper over 1 week, if a person was using the medication for 3 months to a year their taper should last 1 month, and if a person was using the medication for over a year then their taper schedule should last 3 months. Additionally, if a person is thought to be at a high risk of overdose, it could be in their best interest to attempt a more rapid taper.
In a 3 month taper, it is recommended to reduce from 100 percent to 50 percent of baseline during the first 4 weeks, then reduce from 50 to 0 percent during the remaining 2 months. For a more rapid taper, a person should decrease their dose by 25 percent per week. Often, a more rapid taper is used for patients whose urine drug screening is consistent with a concern that the patient is using respiratory depressants or their behaviors suggest they misuse or abuse the drug.
An example of a possible 1-month Klonopin taper for a person who has been on 2 mg of Klonopin is for them in the first week to reduce their dose to 75 percent of what they were taking or lessen their dose to 1.5 mg. In the second week, have them reduced to 50 percent of their original dose or 1 mg. In the third week of tapering, have them drop to 25 percent of their original dose or 0.5 mg. In the fourth week, have them lessen their dose to 12.5 percent or .25 mg daily. Finally, by the fifth week, they should discontinue their dosage completely.
Patients should be closely monitored by either a rehab facility or their primary care physician. This is because their tapering dosage may need to be adjusted if they experience withdrawal symptoms. Withdrawal symptoms to keep an eye out for when tapering are anxiety, insomnia, irritability, cravings, tremors, headaches, sweating, nausea, vomiting, dizziness, fatigue, diarrhea, and muscle twitching, and seizures, which are when tapering.
Therefore, it is recommended that if they do experience withdrawal symptoms that they should stay on their current dose for 1 to 2 weeks and then continue their slow taper. It is also recommended that patients should receive cognitive behavioral therapy to assist in their taper.
Medications are often used to prevent or treat withdrawal symptoms during a gradual taper from benzodiazepines. Examples of medications that are used are carbamazepine to prevent seizures, propranolol to treat anxiety, tremors, and sweating, hydroxyzine to treat anxiety, insomnia, and restlessness, promethazine to treat nausea, and acetaminophen for pain or fevers.
The rate of successful discontinuation of Klonopin treatment is significantly higher for patients who also receive cognitive-behavioral therapy than for patients who only taper. Cognitive-behavioral therapy is a common form of therapy that focuses on modifying dysfunctional emotions, behaviors, and thoughts by challenging a person’s irrational beliefs.
A recent study published in the American Journal of Psychiatry found that cognitive-behavioral therapy combined with a gradual reduction in drug dosage can result in discontinuation of benzodiazepine use. The study found that 85 percent of patients who received cognitive-behavioral therapy and tapered off benzodiazepines were able to completely stop using benzodiazepines after the initial intervention. Compared to only 48 percent of patients who exclusively tapered and 54 percent of patients who exclusively received cognitive-behavioral therapy were able to completely stop using benzodiazepines. The results of this study indicate that cognitive-behavioral therapy is able to greatly help people overcome their Klonopin addiction when combined with a slow taper.
Treatment for Klonopin Addiction
Weaning off Klonopin on your own can be very difficult. Even with the help of your family physician, it can still be difficult to stick to your individualized taper schedule without proper support. If you or someone you love has a Klonopin addiction, finding a high-quality rehab can help. Rehabilitation clinics connect a person with support from trained medical and mental health professionals as well as peers who are going through the same recovery journey as you.
- A case report of clonazepam dependence: Utilization of therapeutic drug monitoring during withdrawal period. Medicine.
- Addiction Treatment Options. Sunshine Behavioral Health.
- Benzodiazepines: Tapering and prescribing. Presbyterian Healthcare Services.
- Challenges of the pharmacological management of benzodiazepine withdrawal, dependence, and discontinuation. Therapeutic Advances in Psychopharmacology.
- Randomized clinical trial of supervised tapering and cognitive behavioral therapy to facilitate benzodiazepine discontinuation in older adults with chronic insomnia. American Journal of Psychiatry.
Sunshine Behavioral Health strives to help people who are facing substance abuse, addiction, mental health disorders, or a combination of these conditions. It does this by providing compassionate care and evidence-based content that addresses health, treatment, and recovery.
Licensed medical professionals review material we publish on our site. The material is not a substitute for qualified medical diagnoses, treatment, or advice. It should not be used to replace the suggestions of your personal physician or other health care professionals.
Talk with one of our Treatment Specialists!
Call 24/7: 949-276-2886